Jump to content
Sign in to follow this  
BEO

Feeling Positive!

Recommended Posts

Hello Everyone,

I'm new to this site and want to introduce myself. My name is Ellen and my husband Chuck was recently diagnosed with Stage IIIa NSCLC - adenocarcinoma. He had his first chemo treatment with carboplatin and taxol and experienced very few side effects. I'm feeling very positive after this initial round. Looks like his hair is starting to fall out just today.

Next round of chemo is scheduled for 8/15 and they plan to up the dose. I was wondering if others who have been through this have found that if you do well the first round is the second round likely to be the same or is there really no way to tell?

My husband has always been thin - only 130 pounds - and can't afford to lose any weight. I'm very concerned the treatment will kill him rather than the cancer. He has no cancer symptoms but was a heavy smoker for 30 years. Routine chest x ray revealed a tumor and the whirlwind started.

Share this post


Link to post
Share on other sites

Hi, Ellen, and welcome to the board. Unfortunately, the general experience is the side effects get worse with each step, since it has a cumulative effect. It is really important that his liquid intake and calorie intake be high to keep him from dehydration and from losing weight. Best to you both. Don

Share this post


Link to post
Share on other sites

Hi BEO,

Welcome. You've come to a very supportive and informative website. I had no symptoms but found out on a chest xray. When I started chemo I actually gained weight. I was able to handle the chemo quite well. About the only side effect I experienced was fatigue although I kept teaching through my treatments and radiation. When I lost my hair the kids thought I looked good like Telly Savalas. I had excellent nurses and doctors so I had as much care and support as I needed.

Take one day at a time. I'm sure if I can handle the experience, your husband can. I looked at it like a test. I didn't want to fail because I don't like the alternative.

Remember, our hope is in the Lord. Prayers to you both.

Bengel

Share this post


Link to post
Share on other sites

I had gotten too thin when I was diagnosed . During treatment every day at the clinic in radiation they offered me nutritious drinks, then I 'd go to chemo and they would feed me, then home to sleep , eat, by the time I finished my treatments ( 4-5 months) I had gained nearly 70 pounds. If he is real thin go ahead and get something like boost and push it along with meals several times a day. The nutrition will help him.

Share this post


Link to post
Share on other sites

Hi Ellen and Chuck,

Sorry you had the need to find us, but I'm also glad we are here and able to help you along this journey.

I too was a Stage IIIA, Adeno lung cancer patient (8 Years ago) I went through my chemo VP-16 & Cisplatin and never lost or gained a pound throughout my treatments I remained 143 from start to finish. I also did radiation treatments the same time I was doing my chemo's. Not everyone loses weight, so don't hit the panic button just yet. But, I agree with Donna, in this case, extra and more is better! :roll: I have seen people gain weight, lose weight and stay the same, so it's a horse a piece.

Everyone seems to be different.

I wish you both all the best, and if there is anything I can do to offer help, feel free to drop me a line.

Warm and Gentle Hugs,

Share this post


Link to post
Share on other sites

Hi Ellen, I was in the same postion Chuck is in a little over a year ago, except I'm a little bigger guy was about 235 when I was dx by time surgery was done I was 250 now a year later I'm at 285(hoping to lose some of that!) I'm also 6'4" so can hold 235-250 well the other is a differnt story.

Carboplatin and taxol worked great for me, I was able to have surgery after 2 rounds when at first I was told I was inoperable, thank God for a corageous go get em Thoracic surgeon on my part, then I had radiation afterwards, I'd be lying to you if I said it has been easy, doable yes and would I do it all again big resounding YES!

Hoping for the best for you two! Go getum Chuck , Ellen and your team of doctors.

Share this post


Link to post
Share on other sites

Hi,

I was on Carbo/Taxol for part of my chemo treatment. I also was concerned about losing weight but, fortunately, never lost my appetite nor experienced the nausea or diarrhea that some people have to deal with. It is important to let your chemo nurse know about any of your side effects because pre-medications can eliminate a lot of problems. I did eat a lot of "extras" during chemo and gained about five pounds.

I was taken off Taxol because of neuropathy which developed very quickly and rather intensely. Reactions can be so individualized that one just has to relay his particular reactions so that the drugs can be tweaked as necessary.

Although they always warn you about fatigue, I was unprepared for that. For me, it was like someone pulled out my batteries. There again, I just looked at chemo treatment like my job and did what was necessary to get through it...lots of rest when necessary.

I send prayers and wishes for this to go as smoothly as possible for you both. You have found a place of much support and understanding and knowledge, which can be a huge part of the battle.

Peace,

Margaret

Share this post


Link to post
Share on other sites
Guest peggyd

Hi

Like you, I"m married to a "little guy". Mike has always been about 140 lbs. He experienced NO nausea with chemo. No bad side effects really at all. My main worry is when he gets stressed, he loses his appitite. Not sick to his stomach, food just doesn't interest him. The boost idea is a great one if your hubby likes it. Hang in there. I keep telling Mike not to fret about something until it happens. Easier said that done, I know.

Hugs to you and welcome to the board. You will find it a God send.

Peggy

Share this post


Link to post
Share on other sites

Hello BEO, and welcome!

I feel for your hubby! One of main reasons I did not do any chemo was because of my size. I fear adding insult to injury.

I have always been "miniature", 5 ft and hovering around 105 avg. as an adult. I think I got up to 117 as a kid, what a porker, eh? :wink: I now live with everyone, even those that knew me from before, thinking I am "sick" when it is just the way I am. I'd be this size if I wasn't dx'ed!

I dropped down to 87 after my surgery, but have managed to "bulk" it back on and am now 102! Yee Ha!

I tried the drinks, and fat and did all the stuff you are not supposed to do when you want to LOSE weight, only to end up with a cholesteral issue. I got my wieght back on with excercise. (Middle age should take care of the rest)

Bike, or I got a "poor mans Bowflex" ~ cableflex machine. It was inexpensive, 40 bucks at Wal-Mart. I walk and hike too.

Don't know if he can handle any of this during chemo, but even tiny bits help. I was really mad at my doc when in the hospital because they would not let me even do small things like gripping or knee bends.

Excercise is really what all the hype is about, and it does feel good while doing it, also is much bigger a "high" than smoking was.

Good luck to you and hubby! Tiny peoples unite!

Share this post


Link to post
Share on other sites

Hi Ellen, Welcome to this site.

I am sorry we have to meet in this way, and for this reason.

My husband's chemo treatments have changed up a lot. His first two were very well tolerated, and he did not experience any cumulative effects. His third treatment was very hard on him and exhausted him, but I still pushed him to eat. He was more too tired to eat than not able to, so I made sure to be pushy. They changed his treatment again for the fourth round, so we haven't really felt any cumulative effects of the treatments. Each one is different, but not any better or worse than the time before.

Keith hasn't lost any weight, and probably has gained some, much to his dismay. He's always been conscientious to maintain a healthy weight and diet.

I will be praying for Chuck and will be waiting and hoping to hear positive news.

Carleen

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...